Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Quadratic division algebras revisited (Remarks on an article by J. M. Osborn)


Author: Ernst Dieterich
Journal: Proc. Amer. Math. Soc. 128 (2000), 3159-3166
MSC (2000): Primary 17A35, 17A45, 57S25
DOI: https://doi.org/10.1090/S0002-9939-00-05445-9
Published electronically: May 18, 2000
MathSciNet review: 1690982
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract:

In his remarkable article ``Quadratic division algebras'' (Trans. Amer. Math. Soc. 105 (1962), 202-221), J. M. Osborn claims to solve `the problem of determining all quadratic division algebras of order 4 over an arbitrary field $F$ of characteristic not two $\ldots$ modulo the theory of quadratic forms over $F$' (cf. p. 206). While we shall explain in which respect he has not achieved this goal, we shall on the other hand complete Osborn's basic results (by a reasoning which is finer than his) to derive in the real ground field case a classification of all 4-dimensional quadratic division algebras and the construction of a 49-parameter family of pairwise nonisomorphic 8-dimensional quadratic division algebras.

To make these points clear, we begin by reformulating Osborn's fundamental observations on quadratic algebras in categorical terms.


References [Enhancements On Off] (What's this?)

  • 1. J. F. Adams: Vector fields on spheres. Ann. of Math. 75, 603-632 (1962). MR 25:2614
  • 2. M. F. Atiyah and F. Hirzebruch: Bott periodicity and the parallelizability of the spheres. Proc. Cambridge Phil. Soc. 57, 223-226 (1961). MR 23:A3578
  • 3. L. E. Dickson: Linear algebras with associativity not assumed. Duke Math. J. 1 (1935), 113-125. MR 22:9516
  • 4. E. Dieterich: Zur Klassifikation vierdimensionaler reeller Divisionsalgebren. Math. Nachr. 194 (1998), 13-22. MR 99f:17001
  • 5. E. Dieterich: Power-associative real division algebras. CMS Conference Proceedings Vol. 24 (1998), 139-144. MR 99j:17002
  • 6. E. Dieterich: Real quadratic division algebras. To appear in Communications in Algebra.
  • 7. E. Dieterich: Dissident Algebras. To appear in Colloquium Mathematicum.
  • 8. B. Eckmann: Stetige Lösungen linearer Gleichungssysteme. Comm. Math. Helv. 15, 318-339 (1942/43). MR 5:104h
  • 9. F. G. Frobenius: Über lineare Substitutionen und bilineare Formen. Journal für die reine und angewandte Mathematik 84, 1-63 (1878).
  • 10. H. Hopf: Ein topologischer Beitrag zur reellen Algebra. Comment. Math. Helv. 13, 219-239 (1940/41). MR 3:61c
  • 11. M. Koecher and R. Remmert: Isomorphiesätze von Frobenius, Hopf und Gelfand-Mazur. Zahlen, Springer-Lehrbuch, 3. Auflage, 182-204 (1992).
  • 12. M. Koecher and R. Remmert: Kompositionsalgebren. Satz von Hurwitz. Vektorprodukt-Algebren. Zahlen, Springer-Lehrbuch, 3. Auflage, 219-232 (1992).
  • 13. J. Milnor: Some consequences of a theorem of Bott. Ann. of Math. 68, 444-449 (1958). MR 21:1591
  • 14. J. M. Osborn: Quadratic division algebras. Trans. Amer. Math. Soc. 105, 202-221 (1962). MR 25:3968
  • 15. M. Zorn: Theorie der alternativen Ringe. Abh. Math. Sem. Hamburg 8 (1931),123-147.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 17A35, 17A45, 57S25

Retrieve articles in all journals with MSC (2000): 17A35, 17A45, 57S25


Additional Information

Ernst Dieterich
Affiliation: Uppsala Universitet, Matematiska Institutionen, Box 480, S-751 06 Uppsala, Sverige
Email: Ernst.Dieterich@math.uu.se

DOI: https://doi.org/10.1090/S0002-9939-00-05445-9
Received by editor(s): December 8, 1998
Received by editor(s) in revised form: January 4, 1999
Published electronically: May 18, 2000
Communicated by: Lance W. Small
Article copyright: © Copyright 2000 American Mathematical Society

American Mathematical Society